Short Clinical Reviews

Immune checkpoint inhibitor–related gastrointestinal adverse events


 

Introduction

The field of cancer immunotherapy has exploded in recent years, with new therapies showing promising results for effective treatment of various cancer types. Immune checkpoint inhibitors (ICI) work by blocking checkpoint proteins that prevent breakdown of tumor cells by T-lymphocytes. Checkpoint proteins exist to prevent autoimmunity and destruction of healthy cells, but may allow tumor cells to grow unchallenged. Three checkpoint proteins – cytotoxic T-lymphocyte protein–4 (CTLA-4), programmed cell-death protein–1 (PD-1), and programmed cell-death protein ligand–1 (PDL-1) – are therapeutic targets for current ICIs.1

Dr. Joshua Kwon

ICIs are used to treat various cancer types (e.g., lung, renal-cell, and Hodgkin’s lymphoma). Immune-related adverse events (irAE) are frequently seen with ICI use, ranging from 15% to 90%, and can occur at any point during, or even after, treatment.2 Although ICIs are known to cause multisystem adverse reactions, this review will discuss the spectrum of these reactions in the gastrointestinal and hepatopancreaticobiliary realms.


Immune checkpoint inhibitor–related gastrointestinal adverse reactions

GI adverse reactions are the second most common irAE, occurring in about 35%-50% of all reported irAEs.3 Anti-CTLA-4 medications have the highest association with GI irAE. The most common GI symptoms are diarrhea, abdominal pain, urgency, and nausea/vomiting. GI involvement can occur along the entirety of the GI tract – from the oral cavity to the colorectum. These are usually seen within 6-8 weeks of starting treatment, but can occur as early as 1 week after initiation or as late as 12 months after the last dose.2 Although colitis is the most common area of luminal inflammation, aphthous ulcers, esophagitis, gastritis, and enteritis can be seen. Anti-CTLA-4 antibodies have the highest associated rate of diarrhea (33%-50%) and colitis (7%-22%) of all ICIs.4 Computed tomography (CT) may show colonic wall thickening or fat stranding, indicating inflammation. Endoscopically, the colon can appear grossly normal or demonstrate erythema, erosions, ulcerations, and/or loss of vascular pattern.5 Inflammation can be patchy or continuous. Typical histology shows increased lamina propria cellularity, neutrophilic infiltration (intraepithelial or crypt abscesses), and increased crypt apoptosis.6

Dr. Paul T. Kröner Division of Advanced Endoscopy, Riverside Health System, Newport News, Va.

Dr. Paul T. Kröner

The liver, pancreas, gallbladder, and biliary tract can also be affected by irAE. The liver is most commonly involved (i.e. 5% of irAE), manifesting as asymptomatic liver chemistry elevation, particularly aminotransferases. This can progress to acute symptomatic hepatitis with jaundice, fever, or malaise, and rarely to fulminant hepatitis. ICI-associated hepatitis appears histologically similar to autoimmune hepatitis, with pan-lobular hepatitis and infiltrating CD8+ T lymphocytes seen on liver biopsy.7 Less commonly, pancreatic toxicity can occur (<2% of irAE), seen with anti-CTLA-4 therapy.8 While this typically results in asymptomatic lipase or amylase elevations (2.7%), acute pancreatitis (AP) can occur(1.9%). ICI-associated AP presents with classic symptoms and imaging changes, but can also manifest with exocrine or endocrine pancreatic insufficiency. An increase in rates of acute acalculous cholecystitis has been reported in patients receiving ICIs compared to patients receiving non-ICI chemotherapy.9 There are also rare reports of ICI-associated secondary sclerosing cholangitis.

Pages

Next Article:

Why I decided to get an MBA after becoming a private practice gastroenterologist